South Carolina, 2005

Damaging Winds in South Carolina, March 5, 2005

March 5, 2005 · NWS CAE · 10 events in 8 counties and zones

10 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 5, 1:03 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 5, 1:03 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
103 PM EST SAT MAR 5 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
COLD FRONT CURRENTLY IN THE MOUNTAINS NORTH CAROLINA/SOUTH
CAROLINA. RADAR SHOWING ISOLATED THUNDERSTORMS DEVELOPING IN THE
PIEDMONT SOUTH CAROLINA AND EAST CENTRAL GEORGIA MOVING SOUTHEAST.
VERY COLD TEMPERATURES AT 500MB WITH TEMPS AROUND -27C
WILL SHIFT EAST THIS AFTERNOON...STEEPENING LAPSE RATES. TEMPS IN
THE CAE AREA AROUND 70. LAPS SOUNDING AT 17Z FOR CAE GIVES 427
J/KG CAPE...LI AROUND -2 AND TOTALS TOTALS INDEX 53. STRONG SHORT WAVE
SEEN ON WATER VAPOR IN WEST KENTUCKY MOVING SOUTHEAST...MODELS
SUGGEST GOOD OMEGA ESPECIALLY LATE AFTERNOON AND EAST OF CAE. 0-6
KM SHEAR STRONG 40 M/S THIS AFTERNOON. APPEARS POTENTIAL FOR
SEVERE THUNDERSTORMS THIS AFTERNOON WITH DAMAGING WIND GUSTS MAIN
THREAT...ANY SHOWER CAPABLE OF WINDS IN EXCESS OF 40 MPH.

MODELS IN GOOD AGREEMENT WITH COLD FRONT EAST OF AREA BY 00Z AND
MAINLY CLEAR SKIES OVERNIGHT. EXPECT MIXING EARLY WITH GUSTY WINDS
THROUGH AROUND 900 PM...THEN DIMINISHING. COLD ADVECTION
OVERNIGHT...CURRENT FORECAST MINIMUM TEMPS LOOK GOOD IN THE LOW
TO MID 30S. MOSTLY SUNNY SUNDAY WITH WEAK WARM AIR ADVECTION BY
AFTERNOON. MONDAY SHOULD BE WARM WITH INCREASING SOUTHWEST
FLOW...BUT MOISTURE ALSO INCREASING BY AFTERNOON DUE TO INFLUX OF
SOME GULF MOISTURE. NAM 850MB FLOW STRONGER THAN YESTERDAY WITH
MOISTURE TRANSPORT...MORE LIKE GFS. GUIDANCE SUGGEST ISOLATED
SHOWERS LATE AFTERNOON CSRA MONDAY DUE TO ISENTROPIC LIFT...THEN
GOOD CHANCE REST OF FORECAST AREA AS SHORT WAVE MOVES THRU AND
ISENTROPIC LIFT INCREASES. WILL KEEP 50 POP MONDAY NIGHT...THROUGH
EARLY TUESDAY.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
COLD FRONT MOVING EAST OF AREA TUESDAY
MORNING...ENSEMBLES AND ECMWF A LITTLE SLOWER MOVING FRONT EAST OF
AREA THAN GFS...SO WILL KEEP SLIGHT CHANCE POPS THROUGH
MORNING...THEN DECREASING CLOUDS. GFS TRENDING TOWARD EAST COAST
LONG WAVE TROUGH BY END OF PERIOD...WITH SEVERAL CLIPPER SYSTEMS
MOVING THRU AREA. ENSEMBLES SUPPORT LOW CHANCE POPS ESPECIALLY
THU/FRI PERIOD AND TEMPS BELOW CLIMATOLOGY.

&&

.AVIATION...
BAND OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE AREA THIS AFTERNOON IN ASSOCIATION WITH A COLD FRONT.
SHOWERS AND STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS TO AROUND 40 KNOTS. VFR CONDITIONS TONIGHT.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 900 PM ALL CWA.
GA...LAKE WIND ADVISORY UNTIL 900 PM ALL CWA.

&&

AWP
Hazardous weather outlook, Mar 5, 12:08 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1208 PM EST SAT MAR 5 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061029-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1208 PM EST SAT MAR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
.WINDS...A LAKE WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING.
REFER TO LAKE WIND ADVISORY PRODUCT IDENTIFIER (CAENPWCAE) ISSUED BY
THIS OFFICE AT 1156 AM.

.THUNDERSTORMS...THERE IS A SLIGHT CHANCE OF SHOWERS WITH ISOLATED
THUNDERSTORMS OVER THE AREA THIS AFTERNOON. A FEW OF THESE STORMS
MAY PRODUCE PEA SIZED TO DIME SIZED HAIL AND WIND GUSTS OF 40 TO 60
MPH.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR LOCAL RADIO OR TV OR NOAA WEATHER RADIO.

RCC

In the hours before

Special weather statement, Mar 5, 12:15 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1215 PM EST SAT MAR 5 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-052100-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1215 PM EST SAT MAR 5 2005

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
AN APPROACHING COLD FRONT WILL HAVE LIMITED MOISTURE TO WORK WITH.
HOWEVER...THERE MAY BE ENOUGH MOISTURE FOR WIDELY SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS. THE TIME PERIOD FOR THIS ACTIVITY IS
THROUGH 5 PM THIS AFTERNOON. BECAUSE OF A LOW FREEZING LEVEL NEAR
6500 FEET...THE MAJOR THREAT OF SEVERE WEATHER WILL BE PEA SIZED TO
DIME SIZED HAIL IF A SEVERE THUNDERSTORM DOES INDEED DEVELOP. A FEW
OF THESE STORMS MAY PRODUCE WIND GUSTS OF 40 TO 60 MPH IF THEY
BECOME STRONG ENOUGH.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH 5 PM.

RCC

The radar

The Columbia radar (KCAE), 13 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lexington

When
March 5, 2:10 PM EST to 2:15 PM EST
Where
Lexington County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -81.250

Sheriff reported several trees down in the Lexington area.

Thunderstorm Wind, Newberry

When
March 5, 2:10 PM EST
Where
Newberry County, 10 mi SE of Newberry
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.183, -81.500

Sheriff reported several trees down.

Thunderstorm Wind, Lexington

When
March 5, 2:25 PM EST
Where
Lexington County, 5 mi SE of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.933, -81.183

Sheriff reported several trees down.

Thunderstorm Wind, Richland

When
March 5, 2:26 PM EST
Where
Richland County, Columbia
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -81.017

City police reported several trees down around the city.

Thunderstorm Wind, Calhoun

When
March 5, 2:54 PM EST
Where
Calhoun County, St Matthews
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -80.783

Sheriff reported a few trees down in St. Matthews.

Thunderstorm Wind, Bamberg

When
March 5, 3:00 PM EST
Where
Bamberg County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -81.017

Sheriff reported many trees down across the county.

Thunderstorm Wind, Calhoun

When
March 5, 3:03 PM EST
Where
Calhoun County, 10 mi SE of St Matthews
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.570, -80.667

Sheriff reported trees down across the southeast part of the county.

Thunderstorm Wind, Sumter

When
March 5, 3:03 PM EST
Where
Sumter County, Pinewood
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -80.467

Sheriff reported many trees down in the southwest part of the county.

Thunderstorm Wind, Clarendon

When
March 5, 3:05 PM EST
Where
Clarendon County, Summerton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -80.350

City police reported several trees down.

Thunderstorm Wind, Orangeburg

When
March 5, 3:25 PM EST
Where
Orangeburg County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.467, -80.817

Sheriff reported many trees down around the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5439198, 5439205, 5439200, 5439199, 5439206, 5439207, 5439201, 5439203, 5439202, 5439204.